Find Support

Low hematocrit

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Low hematocrit

Posted By
space oddity
8/29/2020 11:58am
View other posts by
Activity
Replies: 5

My husband has been on Keytruda for almost two and a half years now. It has worked very well for him, with no side effects except from mild vitiligo on his face and hands. His blood tests were fine as well, but he has noticed a gradual drop in his hematocrit levels and now it's on 39. Is it possible that Keytruda causes this drop? When he asked his doctors they told him it is the hemoglobin they're interested in and didn't give much notice. Thank you

ed williams - (8/29/2020 - 2:39pm)

Hi there space oddity, if you follow the blood levels and something changes a little bit, then look up possible solutions and in this case it could just be diet. I followed my blood test pretty close on nivo for 5 years and small changes occur but I would always look for patterns and the oncologist usually don't get excited until it is a change like 2 times normal level. They tend to focus on the major organs and endocrine system values. I am not an expert in blood values, just real life experience with pd-1 treatment for a number of years, and while I wouldn't be overly concerned talking about it with your oncologist is the best way to go. I have also found chemo ward nurses are a great source of information since they are the front line workers and have to look for blood changes before giving treatment.Best Wishes!!! Ed

space oddity - (8/29/2020 - 6:22pm)

Thank you for replying. He will definitely talk to his oncologist about this. It is the gradual drop over the last few months which worried him, and I thought that this could be an uncommon side effect.

YearsOfSideEffects - (8/29/2020 - 8:04pm)

There are other reasons for a falling H&H. Maybe your PCP should be consulted. I find the oncologists are honed in on the cancer but not necessarily routein, non-cancer conditions.

MelMel - (9/4/2020 - 1:19am)

According to Mayo Clinic, generally, a normal range is considered to be:
For men, 38.3 to 48.6 percent
For women, 35.5 to 44.9 percent

However, hematocrit numbers decrease with increasing age.

"The hemoglobin concentration, red blood cell count, and hematocrit value began to decrease in men in their sixth decade and in women in their seventh decade and the change was more prominent with advancing age, especially in men. The white blood cell count and platelet count tended to decrease with advancing age. The serum levels of TP, TC, and TG also declined with age in those over 60 years of age. These results confirmed that the hemoglobin concentration, red blood cell count, and hematocrit value decrease in the elderly subjects as they grow older and it may be considered that reduced ingestion of protein is one of the causes of the phenomenon."

So, Ed had a good suggestion to try and modify your husband's diet.
I also think since he has been having a constant rash (infection/inflammation) throughout treatment and was on a low dose steroid long term, this may aggravate the condition further.

https://pubmed.ncbi.nlm.nih.gov/1942631/

https://www.mayoclinic.org/tests-procedures/hematocrit/about/pac-20384728

Melanie

MelMel - (9/4/2020 - 1:26am)

Please disregard the last paragraph. I confused that part of the post with another I just read prior to your's.
Melanie